Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Size of a minimal cutset in supercritical first passage percolation

Barbara Dembin and Marie Théret

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider the standard model of i.i.d. first passage percolation on $\mathbb{Z}^{d}$ given a distribution $G$ on $[0,+\infty ]$ (including $+\infty $). We suppose that $G(\{0\})>1-p_{c}(d)$, i.e., the edges of positive passage time are in the subcritical regime of percolation on $\mathbb{Z}^{d}$. We consider a cylinder of basis an hyperrectangle of dimension $d-1$ whose sides have length $n$ and of height $h(n)$ with $h(n)$ negligible compared to $n$ (i.e., $h(n)/n\rightarrow 0$ when $n$ goes to infinity). We study the maximal flow from the top to the bottom of this cylinder. We already know that the maximal flow renormalized by $n^{d-1}$ converges towards the flow constant which is null in the case $G(\{0\})>1-p_{c}(d)$. The study of maximal flow is associated with the study of sets of edges of minimal capacity that cut the top from the bottom of the cylinder. If we denote by $\psi_{n}$ the minimal cardinality of such a set of edges, we prove here that $\psi_{n}/n^{d-1}$ converges almost surely towards a constant.


Considérons le modèle de percolation de premier passage i.i.d. dans $\mathbb{Z}^{d}$ associé à la distribution $G$ sur $[0,+\infty ]$ (en incluant $+\infty $). Supposons que $G(\{0\})>1-p_{c}(d)$, i.e., les arêtes ayant un temps de passage strictement positif sont dans un régime sous-critique de percolation dans $\mathbb{Z}^{d}$. Considérons un cylindre ayant pour base un hyperrectangle de dimension $d-1$ de côté de longueur $n$ et de hauteur $h(n)$ avec $h(n)$ négligeable devant $n$ (i.e., $h(n)/n\rightarrow 0$ quand $n$ tend vers l’infini). Nous nous intéressons à la quantité maximale de flux pouvant circuler de haut en bas dans le cylindre. Le flux maximal renormalisé par $n^{d-1}$ converge vers la constante de flux qui est nulle dans le cas où $G(\{0\})>1-p_{c}(d)$. L’étude du flux maximal est équivalente à l’étude des ensembles d’arêtes de capacité minimale séparant le haut du bas du cylindre. Notons $\psi_{n}$ le cardinal minimal de tels ensembles d’arêtes, nous prouvons ici que $\psi_{n}/n^{d-1}$ converge presque sûrement vers une constante.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 56, Number 2 (2020), 1419-1439.

Received: 8 March 2018
Revised: 7 February 2019
Accepted: 28 May 2019
First available in Project Euclid: 16 March 2020

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 82B20: Lattice systems (Ising, dimer, Potts, etc.) and systems on graphs

First passage percolation Maximal flow Minimal cutset Size of a cutset


Dembin, Barbara; Théret, Marie. Size of a minimal cutset in supercritical first passage percolation. Ann. Inst. H. Poincaré Probab. Statist. 56 (2020), no. 2, 1419--1439. doi:10.1214/19-AIHP1008.

Export citation


  • [1] B. Bollobás. Graph Theory: An Introductory Course. Graduate Texts in Mathematics 63. Springer-Verlag, New York, 1979.
  • [2] S. Boucheron, G. Lugosi and P. Massart. A Nonasymptotic Theory of Independence. Concentration Inequalities. Oxford University Press, Oxford, 2013.
  • [3] R. Cerf. The Wulff crystal in Ising and percolation models. In École d’Été de Probabilités de Saint Flour. Lecture Notes in Mathematics 1878. Springer-Verlag, New York, 2006.
  • [4] R. Cerf and M. Théret. Law of large numbers for the maximal flow through a domain of $\mathbb{R}^{d}$ in first passage percolation. Trans. Amer. Math. Soc. 363 (7) (2011) 3665–3702.
  • [5] R. Cerf and M. Théret. Lower large deviations for the maximal flow through a domain of $\mathbb{R}^{d}$ in first passage percolation. Probab. Theory Related Fields 150 (3–4) (2011) 635–661.
  • [6] R. Cerf and M. Théret. Upper large deviations for the maximal flow through a domain of $\mathbb{R}^{d}$ in first passage percolation. Ann. Appl. Probab. 21 (6) (2011) 2075–2108.
  • [7] R. Cerf and M. Théret. Maximal stream and minimal cutset for first passage percolation through a domain of $\mathbb{R}^{d}$. Ann. Probab. 42 (3) (2014) 1054–1120.
  • [8] R. Cerf and M. Théret. Weak shape theorem in first passage percolation with infinite passage times. Ann. Inst. Henri Poincaré Probab. Stat. 52 (3) (2016) 1351–1381.
  • [9] M. Damron and P. Tang. Superlinearity of geodesic length in 2$D$ critical first-passage percolation. (2016). Available at arXiv:1610.02593. To appear in Festschrift for Chuck Newman.
  • [10] G. Grimmett. Percolation. Springer-Verlag, New York, 1989.
  • [11] G. Grimmett and H. Kesten. First-passage percolation, network flows and electrical resistances. Z. Wahrsch. Verw. Gebiete 66 (3) (1984) 335–366.
  • [12] J. M. Hammersley and D. J. A. Welsh. First-passage percolation, subadditive processes, stochastic networks, and generalized renewal theory. In In Proc. Internat. Res. Semin., Statist. Lab., Univ. California, Berkeley, California 61–110. Springer-Verlag, New York, 1965.
  • [13] H. Kesten. Aspects of first passage percolation. In École d’été de probabilités de Saint-Flour, XIV—1984 125–264. Lecture Notes in Math. 1180. Springer, Berlin, 1986.
  • [14] H. Kesten. Surfaces with minimal random weights and maximal flows: A higher dimensional version of first-passage percolation. Illinois J. Math. 31 (1) (1987) 99–166.
  • [15] U. Krengel and R. Pyke. Uniform pointwise ergodic theorems for classes of averaging sets and multiparameter subadditive processes. Stochastic Process. Appl. 26 (2) (1987) 289–296.
  • [16] R. Rossignol and M. Théret. Lower large deviations and laws of large numbers for maximal flows through a box in first passage percolation. Ann. Inst. Henri Poincaré Probab. Stat. 46 (4) (2010) 1093–1131.
  • [17] R. Rossignol and M. Théret. Existence and continuity of the flow constant in first passage percolation. Electron. J. Probab. 23 (2018) 99.
  • [18] R. T. Smythe. Multiparameter subadditive processes. Ann. Probab. 4 (5) (1976) 772–782.
  • [19] Y. Zhang. Supercritical behaviors in first-passage percolation. Stochastic Process. Appl. 59 (2) (1995) 251–266.
  • [20] Y. Zhang. Critical behavior for maximal flows on the cubic lattice. J. Stat. Phys. 98 (3–4) (2000) 799–811.
  • [21] Y. Zhang. Limit theorems for maximum flows on a lattice. Probab. Theory Related Fields, 2018.
  • [22] Y. Zhang and Y. C. Zhang. A limit theorem for $N_{0n}/n$ in first-passage percolation. Ann. Probab. 12 (4) (1984) 1068–1076.